What Drugs Cause Small, Pinpoint Pupils?

When someone abuses illicit or prescription drugs, they will experience side effects. Some symptoms of drug abuse are difficult to spot, like impaired memory or slight mood changes. However, some drugs produce noticeable physical changes like pupil dilation (big pupils) or constriction (small pupils).

If you suspect that your loved one is abusing drugs, you may begin to look for signs to determine whether your suspicions are founded. One of the telltale signs of drug abuse is having small, pinpointed pupils, also referred to as pupil constriction. However, only specific types of drugs cause small, pinpoint pupils. Knowing which drugs cause constricted pupils will help you determine what kind of drug your loved one is abusing and the type of treatment they need.

What Drugs Make Your Pupils Small?

If you are worried that your loved one is abusing drugs, knowing the signs of intoxication is important. When it comes to identifying drug abuse, you can tell a lot from someone’s eyes. While drugs like stimulants and hallucinogens cause people’s eyes to dilate and their pupils to appear larger, some substances cause the pupil size to constrict and look smaller.

The drugs that cause small, pinpointed pupils include:

Prescription Opioids

Prescription opioid drugs are used to treat the symptoms of pain. They attach to opioid receptors in the body and prevent messages from being sent that alert the brain of pain.

While these medications are beneficial for people experiencing chronic pain or injury, prescription opioids are highly addictive. According to the Department of Health and Human Services, 9.7 million people misused prescription pain relievers in the past year.[1]

If your loved one has constricted pupils, even in bright light, they could be abusing prescription opioids. Examples of prescription opioid drugs include:

It is important to note that while moderate use of prescription opioids can cause pinpointed pupils, this change in pupillary size can also indicate an overdose. Prescription opioid overdoses can become life-threatening very quickly, making it important that you contact emergency services if your loved one displays additional symptoms like blue fingernails, pale skin, or slowed breathing.

Heroin

Heroin is an illicit opioid that has no medicinal uses. It is an illegal drug that is only found on the street. This substance is a highly addictive drug that can lead to an array of health consequences, including life-threatening overdoses and an increased risk of developing infectious diseases from IV drug use.

Because heroin is an opioid, it acts on the body in the same manner as prescription medications like oxycodone or morphine. However, this drug is more potent and is not regulated by the FDA, meaning it could contain a wide array of additives and harmful substances. With that being said, heroin abuse does cause the pupils to constrict and appear as small as pinpoints.

Other signs of heroin abuse include:

  • Decreased ability to complete responsibilities at home, school, or work
  • Increase in risky behaviors
  • Extreme sensitivity to pain
  • Slurred speech
  • Fatigue and drowsiness
  • Mood swings
  • Needle marks on the arm when injected

Hypertension Medications

Lastly, blood pressure medications are also known to cause pinpointed pupils. If your loved one takes medications for hypertension, that could be the reason their pupils appear smaller than usual. However, some people abuse certain blood pressure medications like clonidine or lisinopril.

Clonidine and lisinopril are both prescription medications that treat hypertension (high blood pressure). These medications relax and widen your blood vessels, causing your blood pressure to decrease. While these medications are not commonly abused, they can cause symptoms of euphoria and relaxation.

People who abuse hypertension medications usually have a previous history of substance abuse. On the other hand, some individuals combine medications like clonidine with alcohol or opioids to increase their high. Either way, if your loved one is abusing blood pressure medication their eyes will appear pinpointed.

Why Do Drugs Cause Pinpoint Pupils?

While there are many explanations for dilated pupils, there aren’t very many conditions that cause constricted pupils. This is why having small, pinpointed pupils is a telltale sign of opioid abuse. But how exactly do drugs cause your loved one’s eyes to constrict?

When someone abuses a drug like an opioid, the parasympathetic portion of the autonomic nervous system becomes stimulated. This causes the iris sphincter muscle to contract, leading to smaller pupils.

While pinpointed pupils are heavily associated with opioid abuse, a few other conditions can cause constricted pupils. One condition known as Horner Syndrome which occurs after you experience a stroke, tumor, or brainstem damage, can cause pinpointed pupils.[2]

Other conditions that cause reduced pupillary size include:

  • Inflammation of the eye
  • Internal issues caused by a head injury
  • Exposure to certain pesticides or insecticides

If your loved one does not have any of the above-mentioned conditions but appears to have pinpointed pupils, they might be abusing prescription or illicit opioids. Opioid abuse and addiction often results in life-threatening overdoses that must be treated by emergency medical professionals. The best way to prevent an overdose from occurring is to seek drug and alcohol addiction treatment.

Learn About Your Opioid Addiction Treatment Options Today

If you or a loved one suffer from addiction, recovery is possible. While substance use disorders can be difficult to overcome, professional opioid rehab centers can provide you with the support and tools you need to achieve long-term sobriety.

Drug and alcohol rehab centers like Moving Mountains Recovery Center use a combination of medical treatment, evidence-based behavioral therapies, medications, group counseling, and relapse prevention planning to provide their clients with the best foundation of recovery possible.

To learn more about our opioid rehab program in New Jersey, contact Moving Mountains Recovery Center today.

References:

  1. https://www.ncbi.nlm.nih.gov/books/NBK500000/
how long does klonopin show on a drug test

Get Addiction Help Now

(973) 315-6121(973) 315-6121
RECOVER WITH US

    Take The First Step to a New Life

    Transform daydreams into realities

    Moving Mountains takes a whole-person approach to recovery by offering a continuum of care, clinically proven treatments, and holistic healing. We work closely with you to identify your unique needs, facilitate individualized treatments, and help you establish a foundation upon which your recovery–and the rest of your life–can grow. Our compassionate, friendly staff is available 24-hours a day to take your call and help you begin your recovery journey.

    Combatting the ever-growing drug epidemic that this country faces begins with you. Make the most of our vast knowledge of addiction treatment and our proven ability to change lives. Let’s Move Mountains together. Take the first step towards a new, better life by giving us a call today.


    Get Addiction Help Now
    (973) 315-6121
    Representatives available now.